North Dakota, 2008Hail and Damaging Winds in North Dakota, June 11, 2008
June 11, 2008 · NWS BIS · 11 events in 8 counties and zones
An upper level jet streak and an inverted surface trough stretching into southern North Dakota were the focus for thunderstorms developing across southwest and south central North Dakota. Several reports of large hail and severe thunderstorm wind gusts were received during the morning and early afternoon hours of Wednesday, June 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level jet streak and an inverted surface trough stretching into southern North Dakota were the focus for thunderstorms developing across southwest and south central North Dakota. Several reports of large hail and severe thunderstorm wind gusts were received during the morning and early afternoon hours of Wednesday, June 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 10, 2:41 PM CST, 10 hours 19 minutes earlier.
Area forecast discussion, Jun 10, 2:41 PM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT TUE JUN 10 2008
.SHORT TERM...TUESDAY THROUGH FRIDAY NIGHT...
A STRONG MIDDLE LEVEL LOW OVER NORTHERN IDAHO IS INDUCING INTENSE
LEE CYCLOGENESIS ACROSS THE NORTHERN HIGH PLAINS AS RESULTANT
NORTHERN PLAINS LOW-LEVEL MOISTURE ADVECTION HELPS SET THE STAGE
FOR WIDESPREAD MODERATE TO HEAVY RAINFALL ACROSS WESTERN AND
CENTRAL NORTH DAKOTA BEGINNING THIS EVENING. THE GREATEST
DYNAMIC FORCING APPEARS TO BE ASSOCIATED WITH UPPER LEVEL JET
COUPLING AND STRONG RESULTANT SECONDARY CIRCULATIONS OVER CENTRAL
MONTANA...ACCORDING TO TUESDAY UPPER AIR OBSERVATIONS AND
SATELLITE IMAGERY.
THERE ARE SOME QUESTIONS REGARDING AMOUNTS AND LOCATION OF
PRECIPITATION. AT PRESENT...IT APPEARS THAT THE BEST CHANCE FOR
HEAVY RAINFALL WILL BE NORTH OF THE WARM FRONT AS SLANTWISE
ASCENT RELEASES CONVECTIVE INSTABILITY ACROSS SOUTHERN NORTH
DAKOTA AFTER 100 AM CDT WEDNESDAY. A SECONDARY MAXIMUM OF HEAVY
RAINFALL IS POSSIBLE ALONG THE SLOW-MOVING OCCLUDED FRONT MOVING
THROUGH WESTERN NORTH DAKOTA ON WEDNESDAY.
THEREAFTER...STRONG DYNAMIC FORCING ALOFT AND COOL MIDDLE LEVEL
TEMPERATURES SHOULD BE ABLE TO OVERCOME DRY LOW LEVELS TO KEEP A
REASONABLE CHANCE FOR PRECIPITATION IN THE FORECAST THROUGH FRIDAY
EVENING. WITH ALL THE CLOUD COVER...PRECIPITATION...AND DYNAMIC
COOLING FORECAST...TEMPERATURES SHOULD REMAIN BELOW AVERAGE FOR
THE ENTIRE SHORT RANGE PERIOD.
.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
THE UPPER LEVEL FLOW WILL TURN NEARLY ZONAL SATURDAY BOUNDED BY TWO
UPPER LEVEL LOWS...ON IN ONTARIO AND THE OTHER OFF THE WEST COAST
WEST OF WASHINGTON. THIS WILL ALLOW SHORT WAVES TO MOVE THROUGH THE
AREA AND THERE WILL BE A CHANCE OF PRECIP OFF AND ON THROUGH
SUNDAY. BY MONDAY THE UPPER LEVEL LOW OFF THE WASHINGTON COAST WILL
HAVE DROPPED SOUTH ENOUGH TO BEGIN FORMING A RIDGE OF THE CENTRAL
PLAINS BRINGING WARMER DRIER WEATHER TO THE REGION MONDAY AND
TUESDAY.
&&
.AVIATION...AS THE SURFACE LOW AND TROUGH CONTINUE TO DEVELOP IN
EASTERN MONTANA AND WYOMING MOIST AIR OVERRUNNING THE SYSTEM HAS
BEEN DETECTED BY AREA RADARS. LITTLE PRECIPITATION IS REACHING THE
GROUND...BUT AS THE SYSTEM CONTINUES TO DEVELOP AND THEN BEGINS TO
MOVE SLOWLY INTO THE PLAINS...CONDITIONS WILL WORSEN...CEILINGS AND
VISIBILITIES WILL LOWER IN RAIN AND FOG. MVFR AND IFR CONDONES WILL
DEVELOP AND SPREAD ACROSS THE STATE BY LATE WEDNESDAY MORNING.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SCHECK/TSW
Hazardous weather outlook, Jun 10, 3:37 AM CST, 21 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT TUE JUN 10 2008
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
437 AM CDT TUE JUN 10 2008 /337 AM MDT TUE JUN 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A POTENT LATE SPRING STORM WILL BRING SCATTERED SHOWERS AND
SCATTERED THUNDERSTORMS TO WESTERN NORTH DAKOTA THIS AFTERNOON
AND EVENING...THEN WILL SPREAD INTO CENTRAL NORTH DAKOTA TONIGHT
THROUGH WEDNESDAY. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM 0.50
INCHES TO 1.5 INCHES...WITH HIGHER AMOUNTS POSSIBLE IN SOME AREAS.
ALTHOUGH MOST OF THE SEVERE THUNDERSTORMS SHOULD REMAIN TO OUR
SOUTH ACROSS SOUTH DAKOTA...EXPECT LOCALLY HEAVY RAINFALL TO ACCOMPANY
THE SHOWERS AND THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE AGAIN. SHOWERS WILL
TAPER OFF WEDNESDAY EVENING/NIGHT. HOWEVER...AN UPPER LEVEL LOW
PRESSURE WILL SLOWLY MOVE ACROSS NORTH DAKOTA THURSDAY AND THEN EAST
OF THE STATE BY FRIDAY. THIS WILL KEEP THE WEATHER UNSETTLED WITH
A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS BOTH DAYS.
SOMEWHAT DRIER AND WARMER WEATHER WILL DEVELOP OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER WITH THE CLOSE
PROXIMITY OF SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL...IF ANY
FLOODING OR SEVERE WEATHER IS OBSERVED...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE WITH YOUR REPORT.
KS
Thunderstorm Wind, McIntosh
- When
- June 11, 1:00 AM CST to 1:10 AM CST
- Where
- McIntosh County, 5 mi NE of Ashley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.081, -99.296
Estimated thunderstorm wind speed gusts up to 70 mile per hour resulted in trees being blown down and shingles blown off of a house five miles northeast of Ashley.
Hail, Sioux
- When
- June 11, 12:31 AM MST to 12:35 AM MST
- Where
- Sioux County, 0.84 mi NE of Selfridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -100.920
Thunderstorm Wind, Dickey
- When
- June 11, 2:15 AM CST to 2:30 AM CST
- Where
- Dickey County, Ellendale
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $4,000
- Reported by
- COOP Observer
- Coordinates
- 46.000, -98.520
Estimated thunderstorm wind gusts of 75 miles per hour blew down a tree one foot in diameter, and also snapped three inch in diameter branches.
Thunderstorm Wind, Emmons
- When
- June 11, 2:34 AM CST to 2:38 AM CST
- Where
- Emmons County, 0.48 mi E of Strasburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.130, -100.160
Thunderstorm Wind, Emmons
- When
- June 11, 2:35 AM CST to 2:44 AM CST
- Where
- Emmons County, Braddock
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 46.570, -100.080
Thunderstorm wind gusts up to 70 miles per hour caused damage to a pole barn and minor damage to a house roof.
Hail, McLean
- When
- June 11, 10:20 AM CST to 10:32 AM CST
- Where
- McLean County, 0.83 mi NW of Washburn
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.290, -101.030
Penny to quarter size hail fell for several minutes in Washburn.
Hail, Burleigh
- When
- June 11, 10:40 AM CST to 10:45 AM CST
- Where
- Burleigh County, 4 mi NW of Mc Kenzie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.861, -100.460
Hail, Grant
- When
- June 11, 10:15 AM MST to 10:19 AM MST
- Where
- Grant County, 2.13 mi NNW of Raleigh
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.400, -101.310
Hail was covering the ground, with the largest hail stones the size of nickels.
Hail, Kidder
- When
- June 11, 11:30 AM CST to 11:35 AM CST
- Where
- Kidder County, 5 mi SSW of Steele
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.783, -99.941
Hail, Kidder
- When
- June 11, 11:31 AM CST to 11:36 AM CST
- Where
- Kidder County, 5.01 mi SE of Tuttle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.090, -99.920
Hail, Kidder
- When
- June 11, 11:40 AM CST to 11:46 AM CST
- Where
- Kidder County, Steele
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.850, -99.900
Nickel to quarter size hail fell in the community of Steele.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 11 to 13, 20084 deaths · 48 injured · EF3 · 18 events
- Tornadoes and Hail in Kansas, June 11, 20083 deaths · 3 injured · $86 million · EF4 · 15 events
- Tornadoes and Flash Flood in Minnesota, June 11 to 12, 20083 deaths · 2 injured · $1.0 million · EF1 · 10 events
- Tornadoes and Flood in Kansas, June 11, 2008$7.1 million · EF3 · 55 events
- Flash Flooding and Damaging Wind in Iowa, June 11, 20081 death · $76,000 · 56 kt wind · 6 events
- Tornado and Flash Flooding in Iowa, June 11 to 13, 2008$2.4 million · EF0 · 82 events
- Tornadoes and Flash Flooding in Iowa, June 11, 2008$505,000 · EF2 · 16 events
- Flooding in South Dakota, June 11 to 13, 20081 death · 2 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2008$2.5 million · 1.75 in hail · 37 events
- High Wind in Minnesota, June 11, 2008$1.6 million · 50 kt wind · 12 events
- Flash Flood and Hail in Nebraska, June 11, 2008$1.4 million · 1.75 in hail · 15 events
- High Wind in Minnesota, June 11, 2008$1.1 million · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102833, 102825, 102848, 102849, 102899, 102826, 102828, 102829, 102830, 102831, 102832.